Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Sioux Falls, SD

June 29, 2017Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2017, 3:22 PM CDT for Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 3:22 PM CDT (20:22 UTC)
Expired
Jun 29, 2017, 4:15 PM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:35 PM CDTHAIL 1Ponca, NE
Jun 29, 3:45 PM CDTHAIL 1.5Ponca, NE
Jun 29, 3:55 PM CDTHAIL 1.25Jefferson, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS53 KFSD 292022
SVRFSD
NEC043-051-SDC127-292115-
/O.NEW.KFSD.SV.W.0103.170629T2022Z-170629T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
322 PM CDT THU JUN 29 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dakota County in northeastern Nebraska...
  Central Dixon County in northeastern Nebraska...
  Southwestern Union County in southeastern South Dakota...

* Until 415 PM CDT

* At 322 PM CDT, a severe thunderstorm was located over Martinsburg,
  or 7 miles southwest of Ponca, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Ponca around 345 PM CDT. 
  Ponca State Park around 350 PM CDT. 
  Jefferson around 405 PM CDT. 
  North Sioux City around 410 PM CDT. 

Other locations impacted by this severe thunderstorm include
Waterbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 9692 4256 9700 4271 9662 4270 9662
      4270 9661 4269 9659 4268 9658 4268 9657
      4267 9658 4267 9657 4242 9646
TIME...MOT...LOC 2022Z 251DEG 18KT 4252 9684 

HAIL...1.50IN
WIND...60MPH
 
$$

Schumacher
2 follow-up statements
976 
WWUS53 KFSD 292042
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
342 PM CDT THU JUN 29 2017

NEC043-051-SDC127-292115-
/O.CON.KFSD.SV.W.0103.000000T0000Z-170629T2115Z/
Dakota NE-Dixon NE-Union SD-
342 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN DAKOTA...NORTHEASTERN DIXON AND SOUTHWESTERN UNION
COUNTIES...

At 341 PM CDT, a severe thunderstorm was located over Ponca, moving 
east at 20 mph.  A second severe thunderstorm was located 5 miles 
northwest of Jackson also moving east at 20 mph. 

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Jefferson around 405 PM CDT. 
  North Sioux City around 410 PM CDT. 

Other locations impacted by this severe thunderstorm include
Waterbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4241 9680 4260 9690 4271 9662 4270 9662
      4270 9661 4269 9659 4268 9658 4268 9657
      4267 9658 4267 9657 4242 9646
TIME...MOT...LOC 2041Z 251DEG 18KT 4255 9672 

HAIL...1.75IN
WIND...60MPH
 
$$

Schumacher
177 
WWUS53 KFSD 292111
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
411 PM CDT THU JUN 29 2017

NEC043-051-SDC127-292120-
/O.EXP.KFSD.SV.W.0103.000000T0000Z-170629T2115Z/
Dakota NE-Dixon NE-Union SD-
411 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAKOTA...
NORTHEASTERN DIXON AND SOUTHWESTERN UNION COUNTIES WILL EXPIRE AT 415
PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. Dakota and Union 
counties remain in a severe thunderstorm warning.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Iowa...northeastern Nebraska...and southeastern South
Dakota.

LAT...LON 4241 9680 4260 9690 4271 9662 4270 9662
      4270 9661 4269 9659 4268 9658 4268 9657
      4267 9658 4267 9657 4242 9646
TIME...MOT...LOC 2110Z 251DEG 18KT 4260 9654 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:43 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 29, 12:43 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1243 PM CDT Thu Jun 29 2017

.SHORT TERM...(Today and Tonight)
Issued at 225 AM CDT Thu Jun 29 2017

Main wave continues to slide east, while a weaker wave is progged
to move over the area during the day, so expect showers for most
of the day today. Location of the warm front will determine the
northern extent of more significant type of storms/weather. Models
vary greatly with its placement and with the ongoing convection
across Iowa and Nebraska masking its current location. I think
the warm front is currently further south than what the models
depict. All models bring the warm front north during the day, but
right now I'm leaning toward the more southern location
solutions. Storms will still develop along elevated warm front and
hence went with higher pops across southern sections of the CWA,
but feel even higher pops will be to the south of forecast area.
Severe Weather possible today, but the bigger threat will be
south of the area where better shear is forecast to occur per
model soundings.

Storms will be a little slow to exit the area, but expect most of
the activity to be to the east by 12z Friday. Temperatures will be
cooler today than those of yesterday due to influence of the
cooler air behind yesterday's front, but also because of cloud
cover and precip.

.LONG TERM...(Friday through Wednesday)
Issued at 225 AM CDT Thu Jun 29 2017

Northwest flow takes over on Friday, with cold air advection regime
creating elevated instability. Ongoing convection from the overnight
hours will exit to the east in the morning, with a possible lull in
activity late morning into midday. Elevated front moves through in
the afternoon, and will spark additional scattered showers and non-
severe thunderstorms primarily in the afternoon and early evening.
Activity is expected to diminish around sunset. Highs will be a
degree or two cooler than today, in the 70s.

Saturday will be quite pleasant with dry northwest flow aloft and
relatively light surface winds shifting to the south or southwest.
Skies will be mostly clear to partly cloudy with mild temperatures
in the mid 70s to mid 80s.

Sunday will see highs in the 80s areawide. Shower and thunderstorm
chances increase in the afternoon and evening as a shortwave dives
across the region and a warm front potentially sets up near
northwest Iowa and the Missouri Valley. Secondary wave will keep
unsettle weather into Monday, with additional chance for
thunderstorms.

Upper ridge begins to rebound on Tuesday and Wednesday, but models
also begin to diverge quickly heading into Wednesday night and
Thursday. Temperatures will be warmer, with the lower 90s returning
to south central SD.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Jun 29 2017

VFR conditions will prevail through the TAF period, but low
ceilings (low to mid clouds) are possible later today. Scattered
showers and thunderstorms are expected this afternoon and evening;
becoming numerous after 00z mostly for KFSD, and KSUX sites. Thunderstorm
chances will slowly diminish from west to east in the overnight
hours. In addition, strong gusty winds to 45 mph are possible with
the storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Heitkamp
LONG TERM...Hanko
AVIATION...05
Hazardous weather outlook, Jun 29, 4:20 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Thu Jun 29 2017

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>068-300930-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-
420 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered showers will spread across the area through
the early afternoon, and persist into tonight. Severe weather is
unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-300930-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Clay SD-Union-
420 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Scattered showers are expected to develop by this afternoon and
persist through tonight. A few severe storms will be possible,
mainly late afternoon through this evening, with hail up to the
size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:48 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon42 min
Jun 29, 4:23 PM CDTTornado WarningFSDDakota37 min
Jun 29, 4:26 PM CDTSevere Thunderstorm WarningFSDDakota49 min
Jun 29, 4:47 PM CDTFlash Flood WarningFSDDakota3 hr
Jun 29, 5:39 PM CDTSevere Thunderstorm WarningFSDDixon36 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningFSDDixon27 min
Jun 29, 6:12 PM CDTTornado WarningFSDDixon18 min
Jun 29, 6:27 PM CDTSevere Thunderstorm WarningFSDDixon33 min
Jun 29, 3:41 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas34 min
Jun 29, 3:47 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas28 min
Jun 29, 3:57 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas33 min
Jun 29, 4:06 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas24 min
Jun 29, 4:15 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson30 min
Jun 29, 4:16 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix29 min
Jun 29, 4:40 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson35 min
Jun 29, 5:01 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton29 min
Jun 29, 5:23 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.